Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 109, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 18, 2025, 9:01 PM CDT for Sherburne County, Stearns County, Minnesota. It was in force for 10 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2025, 9:01 PM CDT (02:01 UTC)
- Expired
- Jul 18, 2025, 9:11 PM CDT
- In force
- 10 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Sherburne County, MN, Stearns County, MN
The radar
The Minneapolis radar (KMPX), 89 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 9:03 PM CDT | HAIL 1.75 | 4 N Eden Valley, MN | |
| Jul 18, 9:10 PM CDT | HAIL 1 | Cold Spring, MN | Reported via Stearns Co EM in Slack. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -337 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
933
WUUS53 KMPX 190201
SVRMPX
MNC141-145-190230-
/O.NEW.KMPX.SV.W.0109.250719T0201Z-250719T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
901 PM CDT Fri Jul 18 2025
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Western Sherburne County in central Minnesota...
Southeastern Stearns County in central Minnesota...
* Until 930 PM CDT.
* At 901 PM CDT, a severe thunderstorm was located near Richmond, or
21 miles southwest of St. Cloud, moving northeast at 45 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
St. Cloud, Sartell, Sauk Rapids, Waite Park, St. Joseph, Cold
Spring, Rockville, Paynesville, Clearwater, Richmond, Luxemburg,
Roscoe, Pleasant Lake, St Nicholas and St Augusta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing large hail.
&&
LAT...LON 4533 9465 4539 9471 4566 9425 4562 9420
4560 9419 4559 9417 4558 9417 4556 9415
4542 9405 4542 9406 4541 9406 4540 9407
4533 9449
TIME...MOT...LOC 0201Z 244DEG 39KT 4538 9455
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
CTG1 follow-up statement
608
WWUS53 KMPX 190211
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
911 PM CDT Fri Jul 18 2025
MNC141-145-190221-
/O.CAN.KMPX.SV.W.0109.000000T0000Z-250719T0230Z/
Sherburne MN-Stearns MN-
911 PM CDT Fri Jul 18 2025
...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR WESTERN SHERBURNE
AND SOUTHEASTERN STEARNS COUNTIES...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. A Severe Thunderstorm
Warning still remains in effect for 945 PM CDT.
&&
LAT...LON 4533 9465 4539 9471 4566 9425 4562 9420
4560 9419 4559 9417 4558 9417 4556 9415
4542 9405 4542 9406 4541 9406 4540 9407
4533 9449
TIME...MOT...LOC 0201Z 244DEG 39KT 4538 9454
$$
CTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 8:39 PM CDT, 22 minutes earlier. Its key messages:
- Thunderstorms to develop over western MN late this afternoon & move south & east into SE MN into W WI tonight into early Saturday.
- Slight Risk (Level 2 of 5) for severe thunderstorms over southwest MN and a Marginal Risk (Level 1 of 5) over the rest of central-southern MN tonight into early Saturday.
- Mostly dry weekend with seasonable temperatures.
- Heat & humidity return next week with multiple low chances for showers/thunderstorms through mid-week.
Area forecast discussion, Jul 18, 8:39 PM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 839 PM CDT Fri Jul 18 2025 .KEY MESSAGES... - Thunderstorms to develop over western MN late this afternoon & move south & east into SE MN into W WI tonight into early Saturday. - Slight Risk (Level 2 of 5) for severe thunderstorms over southwest MN and a Marginal Risk (Level 1 of 5) over the rest of central-southern MN tonight into early Saturday. - Mostly dry weekend with seasonable temperatures. - Heat & humidity return next week with multiple low chances for showers/thunderstorms through mid-week. && .UPDATE... Issued at 835 PM CDT Fri Jul 18 2025 Our focus this evening is on the cluster of thunderstorms that is located across western MN. While CAM guidance has displayed the general theme over the last several runs, there have been notable differences in how long robust convection will last into the evening. SPC mesoanalysis reveals a gradient of ~1500+ J/kg of CAPE extending from western central MN to the SE towards Martin/Faribault county, in tandem with ~50 knots of effective shear. It appears likely that the ongoing convection will have a tendency to follow this gradient to the southeast over the coming hours, which will be the main focus for additional instances of severe weather. A new Severe Thunderstorm Watch was issued for counties along and south of the Minnesota River, where the threat for damaging winds and large hail is the greatest. While showers and thunderstorms remain possible across eastern MN (TC Metro) and western WI, capping depicted on the 00z MPX RAOB should inhibit a greater threat of severe weather with eastern extent. && .DISCUSSION... Issued at 249 PM CDT Fri Jul 18 2025 TODAY & TONIGHT... southerly surface winds have brought in slightly warmer and more humid air across the region, in particular southwest Minnesota. Dew point temperatures have climbed into the upper 60s to lower 70s across SW MN - enough to support modest instability - while they remain in the mid-upper 50s across the east-central MN & western WI. Forecast soundings across W MN highlight favorable shear aloft with low level winds are out of the southwest, and 500mb winds will be out of the west. This will lead to a favorable wind shear profile for thunderstorms, but the limiting factor will be instability. The best instability will be south and west of the Minnesota River Valley, and the gradient roughly sets up from Lac Que Parle southeast to Albert Lea, should act as a channel for any convection this evening. Timing should be after 5pm across W MN and 8 to 10 PM for SC. Additional "non-severe" TS should develop once the LLJ ramps up after sunset. These storms should provide moderate rain rates & a few rumbles of thunder. PW values will be higher than normal and that could lead to some brief bursts of heavier rain rates this evening. The latest trend has cut down QPF amounts across C MN into the Twin Cities and through W WI while raising amounts along & S of the MN River Valley. Highest amounts could breach 2" if training becomes an issue. This could lead to some isolated cases of flash flooding across SW/S MN. Eventually the showers and thunderstorms will move off to the southeast late tonight and early Saturday. SATURDAY THROUGH FRIDAY... A brief break from activity as a high pressure builds across the Great Lakes, leading to northeast winds across the region for Saturday & Sunday. This should bring dry conditions for most, along with comfortable temperatures & lower humidity. Looking ahead, instability begins to build back into the region on Sunday as the stationary front starts to lift northward, leading to chances for thunderstorms Sunday night into Monday. A Tuesday will need to be monitored for potential severe threat as a negatively tilted shortwave moves across the Upper Midwest. The combination of instability & favorable shear could lead to a more legitimate severe weather set up if things can align (timing/forcing/etc). Otherwise, additional chances exist through Friday as guidance offers a more textbook Ring of Fire- type pattern. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 617 PM CDT Fri Jul 18 2025 A cluster of showers and thunderstorms is currently developing in eastern SD and southwestern MN. This activity will slowly travel east-southeast through this evening with additional clusters of storms likely developing along the approaching southwest to northeast cold front. Have included TEMPOs for -TSRA for most of our MN terminals, with the strongest storms expected across southern MN (RWF and MKT). Here, convective wind gusts could reach 35 knots with conditions dropping to IFR due to heavy rainfall. Farther east, have maintained PROB30s for precip as CAMs are less certain about storm coverage during tonight. As the cold front passes through, IFR/LIFR is likely temps fall dropping cigs and reducing visibility. Conditions should slowly improve to MVFR and then eventually VFR during Saturday. Light south-southeasterly winds tonight will eventually turn to westerly and then northerly during Saturday after the frontal passage. KMSP...Maintained PROB30 for -TSRA from 02-06Z tonight with conditions potentially dropping to MVFR. Expecting IFR conditions by 10Z Saturday as cigs fall after the frontal passage. Improvement to MVFR looks likely by noon Saturday with VFR by late afternoon. Winds of 5-10 knots will turn northerly during Saturday morning and then northeasterly Saturday evening. /OUTLOOK FOR KMSP/ SUN...VFR. Wind SE 5-10 kts. MON...Mainly VFR. Chc A.M. MVFR/SHRA. Wind SE 10 kts. TUE...Mainly VFR. Chc MVFR/SHRA/TSRA. Wind S 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...Strus DISCUSSION...BPH AVIATION...CTG
Hazardous weather outlook, Jul 18, 2:54 PM CDT, 6 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 254 PM CDT Fri Jul 18 2025 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 192000- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 254 PM CDT Fri Jul 18 2025 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Scattered thunderstorms are expected starting this afternoon in western MN then gradually shifting east into southern and eastern MN into western WI this evening through tonight. A few storms may be severe, particularly in southwestern MN. The main hazards are large hail and damaging winds, but a tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Increasing heat and humidity will return starting Tuesday and lasting for much of next week, including heat index values returning to the lower 90s. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this evening across SW MN.
In the hours before
Special weather statement, Jul 18, 6:54 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
654 PM CDT Fri Jul 18 2025
MNZ054-190030-
Lac Qui Parle MN-
654 PM CDT Fri Jul 18 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LAC QUI PARLE COUNTY
UNTIL 730 PM CDT...
At 654 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bellingham, or 30 miles west of Montevideo, moving east at 30 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Madison, Bellingham, Marietta, Cerro Gordo, Nassau, Louisburg,
Madison Airport and Lac Qui Parle State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4516 9645 4519 9613 4519 9611 4517 9609
4515 9604 4511 9600 4503 9588 4496 9581
4498 9645
TIME...MOT...LOC 2354Z 264DEG 26KT 4507 9630
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
DyeThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:28 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Renville, Yellow Medicine | 30 min |
| Jul 18, 7:43 PM CDT | Tornado Warning | MPX | Redwood, Renville, Yellow Medicine | 35 min |
| Jul 18, 7:51 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi | 25 min |
| Jul 18, 8:12 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Renville | 33 min |
| Jul 18, 9:11 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Sherburne, Stearns, Wright | 34 min |
| Jul 18, 9:50 PM CDT | Special Weather Statement | MPX | Redwood | 55 min |
| Jul 18, 10:03 PM CDT | Severe Thunderstorm Warning | MPX | Redwood | 42 min |
| Jul 18, 10:34 PM CDT | Tornado Warning | MPX | Redwood | 11 min |
| Jul 18, 10:48 PM CDT | Flash Flood Warning | MPX | Redwood | 87 min |
| Jul 18, 11:55 PM CDT | Special Weather Statement | MPX | Martin, Watonwan | 65 min |
| Jul 19, 12:18 AM CDT | Special Weather Statement | MPX | Blue Earth | 57 min |
| Jul 19, 1:00 AM CDT | Special Weather Statement | MPX | Watonwan | 60 min |
| Jul 19, 1:25 AM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin | 35 min |
| Jul 19, 2:00 AM CDT | Special Weather Statement | MPX | Faribault | 30 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.